Alert archive / Kentucky / High Wind Warnings in 2022
High Wind Warning 2, NWS Jackson, KY
NWS Jackson, KY issued this high wind warning at Mar 31, 2022, 12:30 AM EDT for 24 counties in Kentucky. It was in force for 5 hr. 60 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 31, 2022, 12:30 AM EDT (04:30 UTC)
- Expired
- Mar 31, 2022, 5:12 AM EDT
- In force
- 5 hr
- Issued by
- NWS Jackson, KY
All 24 counties
Bath County, KY, Bell County, KY, Breathitt County, KY, Clay County, KY, Estill County, KY, Harlan County, KY, Jackson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Owsley County, KY, Perry County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 51 km from the middle of the area, began a volume at 04:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 12:40 AM EDT | NON-TSTM WND DMG | Weedon, KY | TREE WAS REPORTED DOWN ON SANDHILL RD ABOUT 0.4 MILES FROM THE INTERSECTION WITH HWY 52. |
| Mar 31, 12:44 AM EDT | NON-TSTM WND GST 55 | London-Corbin Apt, KY | ASOS STATION KLOZ LONDON-CORBIN APT. |
| Mar 31, 12:45 AM EDT | NON-TSTM WND DMG | 1 Ene Stanton, KY | POWERLINES KNOCKED DOWN CAUSING A TREE FIRE. |
| Mar 31, 12:46 AM EDT | NON-TSTM WND GST 45 | Monticello, KY | CWOP STATION FW1232 MONTICELLO. |
| Mar 31, 12:53 AM EDT | NON-TSTM WND GST 55 | 1 N Levi Jackson Wilder, KY | PEAK WIND REPORTED AT LONDON ASOS. |
| Mar 31, 12:56 AM EDT | NON-TSTM WND GST 52 | 2 Nnw Monticello, KY | PEAK GUST MEASURED AT MONTICELLO AWOS. |
| Mar 31, 1:00 AM EDT | NON-TSTM WND GST 44 | Hindman 5 N, KY | KENTUCKY MESONET STATION VEST HINDMAN 5 N. |
| Mar 31, 1:24 AM EDT | NON-TSTM WND GST 54 | Wabo, KY | CORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM WABO. PWS REPORT FROM DENNY SUBDIVISION - KKYMOUNT11. |
| Mar 31, 1:25 AM EDT | NON-TSTM WND GST 43 | Whitley City 3 N, KY | KENTUCKY MESONET STATION FLRK WHITLEY CITY 3 N. |
| Mar 31, 1:29 AM EDT | NON-TSTM WND DMG | Irvine, KY | A TREE WAS REPORTED DOWN ON HOOD AVE OFF OF RIVER DR. |
| Mar 31, 1:35 AM EDT | NON-TSTM WND GST 38 | Middlesboro Apt, KY | AWOS STATION K1A6 MIDDLESBORO APT. |
| Mar 31, 1:35 AM EDT | NON-TSTM WND DMG | 2 Nw Jeffersonville, KY | CORRECTS PREVIOUS NON-TSTM WND DMG REPORT FROM 2 NW JEFFERSONVILLE. LARGE TREE DOWN AT THE INTERSECTION OF BEDFORD RD AND TABOR RD. |
| Mar 31, 1:35 AM EDT | NON-TSTM WND DMG | Mount Sterling, KY | CORRECTS PREVIOUS NON-TSTM WND DMG REPORT FROM MOUNT STERLING. TREE REPORTED DOWN ON A POWERLINE. |
| Mar 31, 1:40 AM EDT | NON-TSTM WND DMG | 1 Ssw Renfro Valley, KY | JACKSON ENERGY COOPERATIVE REPORTED A SERVICE POWER POLE BROKEN BY A FALLEN TREE ALONG HIDDEN VALLEY RD. |
| Mar 31, 1:45 AM EDT | NON-TSTM WND GST 43 | Mckee 5 S, KY | KENTUCKY MESONET STATION OLIN MCKEE 5 S. |
| Mar 31, 1:50 AM EDT | NON-TSTM WND DMG | 2 Wsw Conway, KY | SEVERAL TREES REPORTED DOWN ALONG COOPER CREEK & SWEETWATER RD. |
| Mar 31, 2:00 AM EDT | NON-TSTM WND DMG | 1 Nne Pearl, KY | CUMBERLAND VALLEY ELECTRIC REPORTED THAT MULTIPLE DOWNED TREES BROKE A 3-PHASE POWER POLE ALONG KY-3483. |
| Mar 31, 2:00 AM EDT | NON-TSTM WND DMG | 1 S Cranes Nest, KY | CORRECTS PREVIOUS NON-TSTM WND DMG REPORT FROM 1 S CRANES NEST. CUMBERLAND VALLEY ELECTRIC REPORTED ROOF BLOWN OFF A CHURCH IN NEW BETHEL. |
| Mar 31, 2:00 AM EDT | NON-TSTM WND DMG | 1 S Cranes Nest, KY | CUMBERLAND VALLEY ELECTRIC REPORTED 3 BROKEN POWER POLES IN A ROW ALONG KY-1803 AT NEW BETHEL DUE TO MULTIPLE DOWNED TREES. |
| Mar 31, 2:00 AM EDT | NON-TSTM WND DMG | 1 S Hazel Green, KY | RECEIVED REPORT VIA TWITTER OF ROOF DAMAGE IN THE LACY CREEK AREA. |
| Mar 31, 2:00 AM EDT | NON-TSTM WND DMG | 1 S Wild Cat, KY | JACKSON ENERGY COOPERATIVE REPORTED A SERVICE POWER POLE BROKEN BY A LARGE FALLEN TREE ALONG HOUNCHELL RD. |
| Mar 31, 2:00 AM EDT | NON-TSTM WND DMG | 1 Wnw Manchester, KY | JACKSON ENERGY COOPERATIVE REPORTED A SINGLE-PHASE POWER POLE BROKEN BY LARGE FALLEN TREE ALONG LIBERTY RD JUST OUTSIDE OF MANCHESTER. |
| Mar 31, 2:00 AM EDT | NON-TSTM WND DMG | 2 Ene Clay City, KY | A TREE CAME DOWN AT 100 THORPE RIDGE RD. |
| Mar 31, 2:00 AM EDT | NON-TSTM WND DMG | 2 Ne Tacky Town, KY | CUMBERLAND VALLEY ELECTRIC REPORTED THAT MULTIPLE DOWNED TREES FELL ON POWER LINES ALONG KY-221 NEAR THE JUNCTION OF KY-1780, BREAKING THE CROSS ARMS ON THREE 3-PHASE POWER POLES WHICH ALLOWED THE LINES TO FALL TO THE GROUND. |
| Mar 31, 2:05 AM EDT | NON-TSTM WND DMG | Hazel Green, KY | ROOFING MATERIAL REMOVED FROM A RESIDENCE. THE TIME OF THE EVENT IS ESTIMATED. THIS IS A PUBLIC REPORT VIA SOCIAL MEDIA. |
| Mar 31, 2:09 AM EDT | NON-TSTM WND GST 53 | Jenson, KY | CORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM JENSON. FIRE WEATHER RAWS OBSERVATION OF 53 MPH WIND GUST NEAR KOOMER RIDGE. |
| Mar 31, 2:09 AM EDT | NON-TSTM WND GST 53 | Koomer Ridge Raws, KY | RAWS STATION KOMK2 KOOMER RIDGE RAWS. |
| Mar 31, 2:09 AM EDT | WILDFIRE | 1 S Brazil, KY | WILDFIRE REPORTED NEAR LOWER DRY FORK RD. MULTIPLE PICTURES VIA SOCIAL MEDIA. |
| Mar 31, 2:15 AM EDT | NON-TSTM WND GST 59 | Williamsburg Apt, KY | AWOS STATION KBYL WILLIAMSBURG APT. |
| Mar 31, 2:26 AM EDT | NON-TSTM WND GST 23 | Yellow Creek Raws, KY | RAWS STATION YELK2 YELLOW CREEK RAWS. |
| Mar 31, 2:27 AM EDT | NON-TSTM WND GST 50 | 3 E Barbourville, KY | 50 MPH WIND GUST REPORTED AT THE BARBOURVILLE MESONET. |
| Mar 31, 2:27 AM EDT | NON-TSTM WND GST 50 | 3 E Barbourville, KY | CORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM 3 E BARBOURVILLE. 50 MPH WIND GUST REPORTED AT THE BARBOURVILLE MESONET. |
| Mar 31, 2:30 AM EDT | NON-TSTM WND DMG | 1 Nne Vincent, KY | JACKSON ENERGY COOPERATIVE REPORTED A SINGLE-PHASE POWER POLE BROKEN BY A LARGE FALLEN TREE APPROXIMATELY 1/2 MILE NORTH OF VINCENT. |
| Mar 31, 2:30 AM EDT | NON-TSTM WND DMG | 1 Nw Booneville, KY | JACKSON ENERGY COOPERATIVE REPORTED LARGE TREE FELL ON AND DAMAGED DOUBLE CIRCUIT ADJACENT TO SUBSTATION APPROXIMATELY 1/2 MILE WEST OF THE CITY OF BOONEVILLE, CAUSING LARGE POWER OUTAGE IN OWSLEY COUNTY. |
| Mar 31, 2:30 AM EDT | NON-TSTM WND DMG | Cowcreek, KY | JACKSON ENERGY COOPERATIVE REPORTED A BROKEN SINGLE-PHASE PRIMARY POWER POLE DUE TO A LARGE FALLEN TREE UP THE LEFT HAND FORK OF COW CREEK. |
| Mar 31, 2:31 AM EDT | NON-TSTM WND GST 59 | 1 S Clio, KY | 59 MPH WIND GUST REPORTED AT THE WILLIAMSBURG AIRPORT AWOS. |
| Mar 31, 2:31 AM EDT | NON-TSTM WND GST 59 | 1 S Clio, KY | CORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM 1 S CLIO. 59 MPH WIND GUST REPORTED AT THE WILLIAMSBURG AIRPORT AWOS. |
| Mar 31, 2:44 AM EDT | NON-TSTM WND GST 53 | Jenson, KY | FIRE WEATHER RAWS OBSERVATION OF 53 MPH WIND GUST NEAR KOOMER RIDGE. |
| Mar 31, 2:50 AM EDT | NON-TSTM WND DMG | 2 Ese Guerrant, KY | TREE DOWN AND ROOF DAMAGE TO A HOUSE AND BARN. REPORT VIA SOCIAL MEDIA. |
| Mar 31, 2:55 AM EDT | NON-TSTM WND GST 50 | Barbourville 3 E, KY | KENTUCKY MESONET STATION BMBL BARBOURVILLE 3 E. |
| Mar 31, 2:56 AM EDT | NON-TSTM WND GST 45 | Jackson Raws, KY | MESONET STATION JCAK2 JACKSON RAWS. |
| Mar 31, 3:00 AM EDT | NON-TSTM WND GST 43 | 1 N Quicksand, KY | MESONET STATION QKSD JACKSON 3 SE. |
| Mar 31, 3:00 AM EDT | NON-TSTM WND GST 44 | 2 Sse Noble, KY | |
| Mar 31, 3:00 AM EDT | NON-TSTM WND DMG | 2 Nne Brock, KY | JACKSON ENERGY COOPERATIVE REPORTED A SERVICE POWER POLE BROKEN BY A FALLEN TREE ALONG OLD WAY RD. |
| Mar 31, 3:01 AM EDT | NON-TSTM WND GST 42 | Peabody Raws, KY | RAWS STATION CHTK2 PEABODY RAWS. |
| Mar 31, 3:03 AM EDT | NON-TSTM WND GST 51 | Nws Jackson, KY | ASOS STATION KJKL NWS JACKSON. |
| Mar 31, 3:03 AM EDT | NON-TSTM WND GST 51 | Nws Office/Julian Carro, KY | JKL ASOS REPORTED A WIND GUST OF 51 MPH. |
| Mar 31, 3:05 AM EDT | NON-TSTM WND GST 44 | Jackson 14 Se, KY | MESONET STATION RFSM JACKSON 14 SE. |
| Mar 31, 3:15 AM EDT | NON-TSTM WND GST 51 | 2 Sse Ned, KY | |
| Mar 31, 3:15 AM EDT | NON-TSTM WND GST 51 | Hazard Apt, KY | AWOS STATION KCPF HAZARD APT. |
| Mar 31, 3:15 AM EDT | NON-TSTM WND GST 54 | Wabo, KY | |
| Mar 31, 3:35 AM EDT | NON-TSTM WND GST 26 | 2 Ene Noble, KY | KENTUCKY MESONET STATION RFVC JACKSON 14 ESE. |
| Mar 31, 3:45 AM EDT | NON-TSTM WND DMG | 1 Wnw Bowen, KY | TREE COVERING CANE CREEK ROAD. TIME ESTIMATED. |
| Mar 31, 3:45 AM EDT | NON-TSTM WND DMG | 3 Wsw Alpine, KY | REPORT OF POWERLINES KNOCKED DOWN. TIME ESTIMATED. |
| Mar 31, 3:50 AM EDT | NON-TSTM WND DMG | 1 E Grade, KY | LARGE TREE ACROSS MELVIN HILL CHURCH RD. TIME ESTIMATED. |
| Mar 31, 3:50 AM EDT | NON-TSTM WND DMG | 1 E Whitley City, KY | SCHOOL BUS DRIVER REPORTED LARGE TREE COVERING WILLIAMSBURG RD. TIME ESTIMATED. |
| Mar 31, 3:50 AM EDT | NON-TSTM WND DMG | Waltersville, KY | REPORT OF TREE DOWN ALONG BLACK CREEK RD. TIME ESTIMATED. |
| Mar 31, 4:30 AM EDT | NON-TSTM WND DMG | 2 Ese Dice, KY | LARGE TREE DOWN ACROSS LOST CREEK ROAD. REPORT VIA SOCIAL MEDIA. |
| Mar 31, 4:40 AM EDT | NON-TSTM WND DMG | 2 Nne Frenchburg, KY | TREE DOWN BLOCKING ONE LANE OF THE ROAD. |
| Mar 31, 4:43 AM EDT | NON-TSTM WND DMG | 2 Se Rye, KY | CUMBERLAND VALLEY ELECTRIC REPORTED THAT MULTIPLE DOWNED TREES BROKE TWO 3-PHASE POWER POLES ALONG HIGHTOP ROAD IN THE VICINITY OF DAVIS SALVAGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.5 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3043 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 294 m²/s²
- 0-3 km storm-relative helicity
- 408 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
515 WWUS73 KJKL 310430 AAA NPWJKL URGENT - WEATHER MESSAGE...UPDATED National Weather Service Jackson KY 1230 AM EDT Thu Mar 31 2022 KYZ050-051-058>060-068-069-079-080-083>088-108-111>118-311000- /O.UPG.KJKL.WI.Y.0004.000000T0000Z-220331T1000Z/ /O.NEW.KJKL.HW.W.0002.220331T0430Z-220331T1000Z/ Montgomery-Bath-Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski- Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-Wolfe-Lee- Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher- Including the cities of Camargo, Jeffersonville, Mount Sterling, Owingsville, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Campton, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, and Whitesburg 1230 AM EDT Thu Mar 31 2022 ...HIGH WIND WARNING IN EFFECT UNTIL 6 AM EDT EARLY THIS MORNING... * WHAT...South winds 20 to 30 mph with gusts up to 65 mph. * WHERE...Portions of east central, south central and southeast Kentucky. * WHEN...Until 6 AM EDT early this morning. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ KYZ044-052-104-106-107-109-110-119-120-311000- /O.CON.KJKL.WI.Y.0004.000000T0000Z-220331T1000Z/ Fleming-Rowan-Elliott-Morgan-Johnson-Magoffin-Floyd-Martin-Pike- Including the cities of Flemingsburg, Morehead, Sandy Hook, West Liberty, Paintsville, Salyersville, Prestonsburg, Wheelwright, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 1230 AM EDT Thu Mar 31 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT EARLY THIS MORNING... * WHAT...South winds 15 to 20 mph with gusts up to 50 mph. * WHERE...Rowan, Martin, Floyd, Fleming, Pike, Magoffin, Elliott, Johnson and Morgan Counties. * WHEN...Until 6 AM EDT early this morning. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ JP/GREIF
1 follow-up statement
464 WWUS73 KJKL 310912 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 512 AM EDT Thu Mar 31 2022 KYZ050-051-058>060-068-069-079-080-083>088-108-111>118-311015- /O.CAN.KJKL.HW.W.0002.000000T0000Z-220331T1000Z/ Montgomery-Bath-Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski- Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-Wolfe-Lee- Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher- Including the cities of Camargo, Jeffersonville, Mount Sterling, Owingsville, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Campton, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, and Whitesburg 512 AM EDT Thu Mar 31 2022 ...HIGH WIND WARNING IS CANCELLED... Winds have diminish below warning and advisory criteria, and the High Wind Warning is cancelled. $$ KYZ044-052-104-106-107-109-110-119-120-311015- /O.CAN.KJKL.WI.Y.0004.000000T0000Z-220331T1000Z/ Fleming-Rowan-Elliott-Morgan-Johnson-Magoffin-Floyd-Martin-Pike- Including the cities of Flemingsburg, Morehead, Sandy Hook, West Liberty, Paintsville, Salyersville, Prestonsburg, Wheelwright, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 512 AM EDT Thu Mar 31 2022 ...WIND ADVISORY IS CANCELLED... Winds have diminish below advisory criteria, and the Wind Advisory is cancelled. $$ HAL
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this high wind warning went out at Mar 30, 10:45 PM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, Mar 30, 10:45 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 1045 PM EDT Wed Mar 30 2022 .UPDATE... Issued at 1045 PM EDT WED MAR 30 2022 The current forecast remains mostly on track so have primarily tweaked the winds, sky, and PoPs with the most recent guidance from the CAMs. Did also include the latest obs and trends for the T/Td ones. The extended Red Flag Warning was allowed to expire as humidities have come up above 25 percent throughout the area. These updates have been sent to the NDFD and web servers along with a freshening of the ZFP, SAFs, HWO, and NPW. UPDATE Issued at 755 PM EDT WED MAR 30 2022 23Z sfc analysis shows a very powerful weather system plodding its way into the western Ohio Valley. This has placed a tight pressure gradient through eastern Kentucky as well as allowing for deep mixing supporting very dry humidities for most of the area. Winds are generally from the south at 15 to 25 mph with gusts to 45 mph continuing to be reported. Temperatures soared in these conditions with over a 50 degree diurnal swings in some of the eastern valleys. Currently, readings are near their peak - in the upper 70s and lower 80s most places with those winds guaranteeing good boundary layer mixing. A fair amount of sunshine also contributed to the late afternoon warmth and just now are the thicker clouds starting to arrive from the west. Meanwhile, the drier air that mixed down is still keeping dewpoints quite low with some low and mid 30s noted in the east as more moist conditions are starting to impinge the western Cumberland Valley - evidenced by the low to mid 40s dewpoints. These temperatures and the dry air are keeping RH values in the upper teens and low 20s likely for another hour or so. Accordingly, with the winds still cranking, have extended the Red Flag warning for another couple of hours until the RH comes up more definitively post sunset. The dozen or so hot spots seen on satellite confirm that the fire danger continues, as well. Otherwise, have basically continued the ongoing forecast with very strong winds and the late night/early morning severe threat - mainly for our western counties. The latest CAMs guidance suggests the convection dies out quickly over our western counties between 1 and 3 am while the strongest wind gusts also move through during that time frame. Have updated the grids for near term sky cover and the latest T/Td obs and trends. These updates have been sent to the NDFD and web servers along with a freshened HWO to account for the extended Red Flag Warning. && .SHORT TERM...(This evening through Thursday night) Issued at 445 PM EDT WED MAR 30 2022 As of late afternoon, the axis of an upper level ridge extended from off the southeast US coast northwest into the Eastern Great lakes to Quebec while an upper level trough extended from the Hudson Bay are into the upper MS Valley to Plains while an upper ridge extended into the western Conus and shortwave trough was moving across the Pacific northwest. At the sfc, an ridge of high pressure extended from near Bermuda into the northeast Conus to Quebec while a warm front extended across the Carolinas to the southern Appalachians and then north near the crest of the Appalachians to the mid to upper OH Valley and then west across the southern Great Lakes to sfc low pressure in the midwest. A wavy sfc cold front in advance of the previously mentioned upper level trough extended south and then southwest into the Southern Plains. A rather tight moisture gradient exists in the warm sector from east to west across the Commonwealth with dewpoints in the 30s to around 40 in East KY to the lower 60s in far western KY. Strong wind fields aloft and gusty south winds are in place across the Commonwealth. This downslope component and deep mixing is helping to maintain the moisture gradient and the much drier air in East KY compared to locations further west. Critical or near critical Fire Weather is occurring with the combination of rh in the upper teens to mid to upper 20s range combined with the very warm temperatures and gusty winds. Recent satellite imagery suggests wildfires at this time in Letcher, Perry, Breathitt, lee, and Morgan counties with others in SW VA and eastern TN and WV. The sfc low now over the midwest will track into the Great Lakes tonight and send the cold front east across the Commonwealth. A prefrontal band of convection/trough or outflow boundary should precede this. Meanwhile at mid and upper levels, an initial shortwave rotating through the trough to the west will rotate into the OH Valley this evening while the axis of the trough lags to the west and and nears the OH Valley late tonight. This and an embedded shortwave trough or two should work into the OH Valley late Thursday into Thursday evening with the mid and upper level trough axis working into East KY late in the short term period. Sfc high pressure over the Central Conus should begin to nose into the Commonwealth on Thu night. After the gusty winds from midday through the afternoon, a bit of a lull in the gustiness is anticipated toward sunset and for a few hours after, before convection or its remnants approach and higher momentum is mixed down along and just in advance of the leading edge of it. With the decrease in winds and temperatures falling toward sunset along with an increase in moisture, the Critical Fire Weather should end toward or near sunset. As for the convection late this evening and overnight, instability will drop off with eastern extent due to the moisture gradient, but some recent CAM runs bring a weakening line of convection, with probably some embedded thunder toward East KY near midnight and after. Any storms during that time could produce gusty winds. Opted to go with chances for thunder that were in agreement with the SPC forecast from generally along and west of a Flemingsburg to Jackson to Harlan line. The hires/convective allowing models and the NBM continue to support the second period of gustiness toward midnight into the overnight hours that should reach near or into the Wind Advisory criteria range. Some of the guidance suggests that in several cases these gusts may exceed peak wind gusts from earlier in the day. The prefrontal convection should continue east across the area overnight with some measurable rainfall. The cold front should have entered the western portion of the area by sunrise, although another shortwave trough is expected to approach. Despite the cold front itself expected to pass east of the region by midday on Thursday, unsettled weather should continue through most of the short term period. Showers near and even postfrontal are expected through midday to early Thu afternoon near and along the front and with a shortwave trough. A relative lull in between waves is expected from mid to late Thu afternoon with shower chances returning Thu evening into Thu night as the next wave arrives. Temperatures will remain rather mild tonight and into Thursday ahead of the front with temperatures returning to nearer to normal levels to end the period on Thu night. .LONG TERM...(Friday through Wednesday) Issued at 335 PM EDT WED MAR 30 2022 The period will begin with recovering upper level heights, as a trough pivots through the Ohio Valley and into the Northeast. Across the Mid and Upper Mississippi Valley, shortwave ridging will be pressing in as high pressure meanders in at the surface through Friday. With cold air continuing to advect in on west/northwest flow, below average temperatures can be expected for the day under decreasing cloud cover. An upper level shortwave will then dig through Ontario with troughing down and through the Mid Mississippi Valley. An area of low pressure will develop across the Central Plains during this time, pushing east and weakening/washing out as it enters the Ohio Valley mid weekend. This will provide the opportunity for isolated to scattered PoPs, before exiting east by Sunday morning. Operational guidance varies in solutions, with the ECMWF almost entirely dry, while the GFS is the most bullish. Ensembles recount a more conservative approach suggesting a few hundreds, to at most, a tenth of an inch of QPF. Given these discrepancies and better agreement within ensembles, have veered toward the blend. In its wake, quasi-zonal upper level flow will be in place across the CONUS, with another wave moving through the flow across the Upper Midwest and into Ontario, while a southern stream positively tilted wave digs through the far Southern Plains. This will bring another opportunity for isolated to scattered PoPs for the end of the period, but guidance shows many discrepancies in timing, strength, track, and QPF. As such, have used the blend but dialed back PoPs to chance. As far as temperatures, a gradual warming trend can be expected. Highs Friday will range from the upper 40s in the north to mid 50s in the south. Winds out of the south to southwest will aid in raising temperatures into the upper 50s to low 60s Saturday, before further warming to the upper 60s and low 70s by Tuesday. As with high temperatures, lows will be the coolest at the start of the period, ranging from the upper 20s in the valleys to low 30s atop ridges overnight Friday. These will generally trend warmer in the nights to follow, bottoming out in the mid and upper 40s by Monday night and into Tuesday morning. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) ISSUED AT 825 PM EDT WED MAR 30 2022 VFR conditions are expected to largely prevail for this forecast cycle, though MVFR may spread into the area behind the cold front late in the period during the 12 to 18Z timeframe. Some brief MVFR is not out of the question in any showers or thunderstorms after 04Z, but CIGS and VIS in those should remain VFR. The main aviation concern is the strong wind gusts. Sustained speeds generally in the 15 to 20 kt range continue with gusts in the 30 to 35 kt range. A LLWS threat expands, as very strong flow aloft continues at 850 mb. Surface winds will likely increase even higher with gusts over 35 kts anticipated as convection approaches from the west, generally after 03Z. This convection is expected to weaken as it makes east, with winds then gradually decreasing from 08Z through 12Z. Winds will average out of the south through 06Z, then become more southwest through 12Z switching toward the west through the end the period. && .JKL WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 6 AM EDT Thursday for KYZ044-050>052-058>060- 068-069-079-080-083>088-104-106>120. && UPDATE...GREIF SHORT TERM...JP LONG TERM...BB AVIATION...JP/GREIF
Hazardous weather outlook, Mar 30, 10:15 PM EDT, 2 hours 15 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Jackson KY 1015 PM EDT Wed Mar 30 2022 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-010515- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 1015 PM EDT Wed Mar 30 2022 ...WIND ADVISORY IN EFFECT UNTIL 6 AM EDT THURSDAY... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. An approaching strong cold front will bring strong wind gusts to the area at times through late tonight. See the latest Wind Advisory product for further details. Thunderstorms are possible late tonight generally west of a Flemingsburg to Jackson to Harlan line. A few of these may produce strong to damaging wind gusts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms are also possible along and southeast of a Paintsville to Hazard to Williamsburg line on Thursday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any wind damage tonight. JP/GREIF
In the hours before
Local storm report, Mar 30, 10:24 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1024 PM EDT WED MAR 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM NON-TSTM WND GST CROOKS 38.08N 83.76W
03/30/2022 M50 MPH BATH KY MESONET
WIND GUST MEASURED AT THE KENTUCKY MESONET
SITE IN BATH COUNTY.
&&
HASLocal storm report, Mar 31, 12:17 AM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1217 AM EDT THU MAR 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM NON-TSTM WND GST 1 SW DABNEY 37.18N 84.56W
03/31/2022 M51 MPH PULASKI KY MESONET
WIND GUST MEASURED AT KENTUCKY MESONET SITE
IN PULASKI COUNTY.
&&
HASNearby
High Wind Warnings in Kentucky, 2022Every high wind warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.